Alert archive / Nevada / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Elko, NV

June 16, 2020Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 16, 2020, 10:55 AM PDT for Elko County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2020, 10:55 AM PDT (17:55 UTC)
Expired
Jun 16, 2020, 11:45 AM PDT
In force
50 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 157 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS55 KLKN 161755
SVRLKN
NVC007-161845-
/O.NEW.KLKN.SV.W.0002.200616T1755Z-200616T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1055 AM PDT Tue Jun 16 2020

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  East central Elko County in northeastern Nevada...

* Until 1145 AM PDT.

* At 1054 AM PDT, a severe thunderstorm was located 9 miles west of
  Wells, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wells, Moor Summit and Hd Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 11522 4118 11534 4152 11479 4112 11457
TIME...MOT...LOC 1754Z 254DEG 20KT 4116 11511 

HAIL...1.00IN
WIND...60MPH
 
$$

92
2 follow-up statements
941 
WWUS55 KLKN 161818
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
1118 AM PDT Tue Jun 16 2020

NVC007-161845-
/O.CON.KLKN.SV.W.0002.000000T0000Z-200616T1845Z/
Elko NV-
1118 AM PDT Tue Jun 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT
FOR EAST CENTRAL ELKO COUNTY...

At 1117 AM PDT, a severe thunderstorm was located near Wells, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wells, Moor Summit and Hd Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 11522 4118 11534 4152 11479 4112 11457
TIME...MOT...LOC 1817Z 254DEG 20KT 4120 11495 

HAIL...1.00IN
WIND...60MPH
 
$$

92
138 
WWUS55 KLKN 161845
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
1145 AM PDT Tue Jun 16 2020

NVC007-161854-
/O.EXP.KLKN.SV.W.0002.000000T0000Z-200616T1845Z/
Elko NV-
1145 AM PDT Tue Jun 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL
EXPIRE AT 1145 AM PDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4102 11522 4118 11534 4152 11479 4112 11457
TIME...MOT...LOC 1844Z 254DEG 20KT 4124 11477 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 AM PDT, 8 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 2:40 AM PDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
240 AM PDT Tue Jun 16 2020

.SYNOPSIS...A potent weather system more like spring than summer
will cross the Great Basin through mid week. Central Nevada will
remain dry with windy conditions, raising fire weather concerns.
Northern Nevada will be cooler and wetter, but windy as well. A
little snow may fall in the higher ranges there. Wednesday morning
may see low temperatures in the 30s again. We just can't seem to
get away from it. By the weekend, though, high temperatures will
be back up to the 80s and 90s.

&&

.SHORT TERM...Today through Wednesday night.

Strongly amplified patter in the water vapor imagery is handled
pretty well by the models. Overall pattern is a broad long wave
trough whose width extends from central North America to the
Bering Sea and from the southwestern US to the southern Arctic.
Within this long wave are two large close lows: one over the Great
Basin, and the other south of the Aleutians. There is a narrow but
persistent ridge between the two over the northeast Pacific. The
Great Basin low is cold core, with ample moisture, producing
persistent rains along a cold front over eastern Nevada. Most of
the showers are light, but a few areas have experienced some
quasi-training for larger amounts. No flooding is occurring, but
decent wetting rains are in some spots. Behind the cold front an
area of spotty showers with low cold core tops (no lightning at
this time) are moving to the northeast as the trough axis
translates east.

A little instability in northern Nevada will allow some thunder to
form today into this evening.

A tight surface gradient will create windy conditions in central
Nevada, hence a wind advisory continues for White Pine, southern
Eureka, southern Lander, and northern Nye Counties into this
evening.

A Red Flag Warning also is in effect for most of central Nevada
through this evening.

After the cold front passes, high temps Tuesday will below normal
in northern Nevada, more near normal in central. Low temps
Wednesday morning will be below normal in central Nevada and
possible near or below freezing, again, in northern Nevada.
Looking at the possibility of a frost advisory, but please stay
tuned. High temps wednesday much below normal. Low temps Wednesday
night will be warmer but still chilly to cold.

.LONG TERM...Thursday through next Monday. Model guidance
generally agrees that a dry, stable pattern will settle over the
region during this extended period. A mostly northwest upper flow
will influence conditions across northern Nevada but a weak upper
wave dropping into Nevada Thursday could increase the risk for an
isolated afternoon thunderstorm over parts of northern Humboldt
and Elko counties. By the weekend an upper ridge will expand over
the west coast and Nevada, bringing fair skies and warmer
temperatures to the region. With the exception of an isolated
shower or two popping up under the ridge, dry conditions with
accompanying light winds will prevail for the most part over the
forecast area.

High temperatures will gradually warm through the 80s and into
the 90s by next weekend. Lows will hover around the 40s overnight
Thursday and Friday but warming into the 50s by the weekend.

&&

.AVIATION...Mostly VFR conditions are expected across northern
and central Nevada through Tuesday. A cold front passing over
northeast Nevada Monday overnight will bring isolated showers and
brief periods of MVFR conditions to KEKO through the morning
hours. Breezy conditions will then return tomorrow over the TAF
sites with gusts ranging 30-40kt range over KTPH and KELY but
gradually decrease into the evening. There is a risk for isolated
afternoon showers and a possible thunderstorm across northern
Humboldt and Elko counties tomorrow but should not effect the TAF
sites.

&&

.FIRE WEATHER...Northern Nevada received light to wetting rains
overnight into Tuesday morning. The cold front producing them will
move out of the state Tuesday, but showers will linger or re-
develop Tuesday afternoon over northern sections. Central Nevada
will remain dry. Isolated, mostly wet, thunderstorms will spot
northern zones.

A Red Flag Warning for central Nevada zones 425...426...and 427
remains in effect for winds and low RH through 8 pm PDT Tuesday.

While no RFW is in effect for northern Nevada, gusty winds will
develop Tuesday afternoon and early evening, with spotty erratic
gusts around thunderstorms and virga showers.

High temps will be cooler Tuesday, then Wednesday morning
temps....look for below normal in central Nevada, and possibly 30s
to below freezing in northern Nevada. Really. Wednesday even
cooler, then Thursday morning, not AS cold but still chilly for
the date.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Central Nevada-
Toiyabe-Northern Nye County-Mojave-White Pine and Northeast Nye
Counties.

Wind Advisory from 11 AM this morning to 8 PM PDT this evening
for Northeastern Nye County-Southern Lander County and Southern
Eureka County-White Pine County.

Wind Advisory from 11 AM this morning to 11 PM PDT this evening
for Northwestern Nye County.

&&

98/97/97/98

In the hours before

Local storm report, Jun 16, 9:10 AM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
910 AM PDT TUE JUN 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     NON-TSTM WND GST 5 SW RUBY VALLEY        40.73N 115.25W
06/16/2020  M59 MPH          ELKO               NV   MESONET

            MESONET STATION RBVN2 RUBY VALLEY RAWS.

&&
Special weather statement, Jun 16, 10:41 AM PDT, 14 minutes before
Special Weather Statement
National Weather Service Elko NV
1041 AM PDT Tue Jun 16 2020

NVZ031-034-038-039-161830-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
1041 AM PDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
1130 AM PDT...

At 1041 AM PDT, Doppler radar was tracking a strong thunderstorm near
Deeth, moving east at 35 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Wells, Deeth, Moor Summit, Hd Summit and Star Valley.

LAT...LON 4115 11458 4101 11528 4117 11537 4140 11470
TIME...MOT...LOC 1741Z 249DEG 30KT 4112 11524

GB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:54 PM PDTRed Flag WarningLKNEureka, Lander, Nye, White Pine24 hr
Jun 16, 10:41 AM PDTSpecial Weather StatementLKNElko49 min
Jun 16, 12:18 PM PDTSpecial Weather StatementLKN57 min
Jun 16, 1:52 PM PDTSpecial Weather StatementLKN53 min
Jun 16, 2:25 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine18 hr
Jun 16, 3:33 PM PDTSpecial Weather StatementLKN42 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.